Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS New Orleans, LA

February 21, 2008Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 21, 2008, 5:43 PM CST for Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2008, 5:43 PM CST (23:43 UTC)
Expired
Feb 21, 2008, 6:30 PM CST
In force
47 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 1:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 212343
SVRLIX
LAC077-125-MSC157-220030-
/O.NEW.KLIX.SV.W.0049.080221T2343Z-080222T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
543 PM CST THU FEB 21 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA...
  NORTHERN WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  SOUTHWESTERN WILKINSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 630 PM CST

* AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF LETTSWORTH...OR NEAR SIMMESPORT...AND MOVING EAST AT 35
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  ADAMS AND WOODVILLE

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3101 9116 3099 9119 3082 9181 3084 9182
      3099 9181 3104 9175 3108 9166 3103 9158
      3107 9156 3110 9159 3123 9126
TIME...MOT...LOC 2343Z 249DEG 33KT 3092 9180

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:42 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 21, 3:42 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 PM CST THU FEB 21 2008

.SYNOPSIS...
WARM FRONT CONTINUES TO MOVE NORTHWARD...AS DEPICTED BY EAST-WEST
BAND OF CONVECTION ACROSS SOUTHERN MISSISSIPPI. SOUTH OF THIS
BOUNDARY...TEMPS GENERALLY HAVE WARMED INTO THE 70S...AND LOWER
CLOUDS HAVE THINNED OUT TEMPORARILY. THIS MAY ALLOW REDEVELOPMENT
OF CONVECTION...SO WILL LEAVE TORNADO WATCH 70 UP WHERE IT IS AT.
&&

.SHORT TERM...
CURRENT WARM FRONTAL CONVECTION SHOULD MOVE NORTH OF THE CWA IN
THE NEXT FEW HOURS. NEXT IMPULSE APPEARS TO BE LIFTING THROUGH
SOUTH TEXAS AT THIS TIME. THIS SHOULD REACH OUR AREA WELL AFTER
00Z. SEVERE WEATHER PARAMETERS STILL IN PLACE...ALTHOUGH ANY
SOUTHWESTERLY COMPONENT OF SURFACE WINDS WOULD REDUCE TORNADO
THREAT...AS FORECAST SOUNDINGS ABOVE 2000 FEET PRETTY MUCH
UNIDIRECTIONAL. WILL CONTINUE MENTION OF SEVERE IN THE ZONES FOR
TONIGHT...SINCE IT WAS ALREADY IN THERE. WITH MOST AREAS BEING DRY
THIS EVENING...HAVE LOWERED POPS INTO THE LIKELY RANGE. LOW
TEMPERATURES WILL BE A BATTLE TONIGHT. IF SURFACE WAVE DRAGS
MOISTURE BOUNDARY THROUGH...AS FORECAST...CURRENT LOW TEMPERATURE
FORECAST SHOULD HOLD. IF BOUNDARY REMAINS WEST OF THE AREA...MOST
TEMPS WOULD REMAIN IN THE UPPER 60S.

MAIN PRECIPITATION AREA SHOULD SHIFT EAST OF THE CWA DURING THE
MORNING HOURS...AND WILL CARRY CHANCE POPS...AS THERE IS SOME
POTENTIAL FOR PRECIPITATION TO BE ENTIRELY OUT OF THE AREA BEFORE
12Z. THIS WILL NOT BE A COLD FRONTAL PASSAGE...AS THAT WOULD NOT
PASS THROUGH UNTIL NORTHERN STREAM TROF PASSES TO THE EAST. THIS
SHOULD OCCUR FRIDAY NIGHT. A VERY SMALL CHANCE OF PRECIPITATION
FOR EASTERN PORTIONS FRIDAY NIGHT. DRY WEATHER FOR REMAINDER OF
WEEKEND AFTER NORTHERN STREAM PASSAGE.

COOLER AIR WILL REMAIN NORTH AND WEST OF THE AREA THROUGH THE DAY
ON FRIDAY...WITH ABOVE NORMAL TEMPERATURES. MAV TEMPS ARE
REASONABLE AND ACCEPTED. HAVE TRENDED TOWARD THE COOLER GUIDANCE
FOR FRIDAY NIGHT INTO SUNDAY. 35
&&

.LONG TERM...
ONLY ONE PRECIP EVENT IN THE EXTENDED AND THIS APPEARS TO BE
MONDAY NIGHT AND TUESDAY. STRONG NORTHERN STREAM TROF TO MOVE
ACROSS THE OHIO VALLEY DURING THIS PERIOD AND SURFACE PRESSURE
FORECAST WOULD BRING FRONT THROUGH DURING THE DAYTIME HOURS ON
TUESDAY. ECMWF AND GFS FAIRLY SIMILAR ON TIMING OF PASSAGE. WILL
CARRY CHANCE OF THUNDERSTORMS DURING THIS TIME PERIOD. WILL NOT GO
LIKELY AT THIS TIME UNTIL CONFIDENCE IS HIGHER ON A PARTICULAR 12
HOUR TIME PERIOD FOR THE PRECIPITATION EVENT. TEMPERATURES WILL BE
NEAR OR SLIGHTLY ABOVE NORMAL THROUGH FRONTAL PASSAGE...THEN ABOUT
10 DEGREES BELOW NORMAL FOR ABOUT 24 HOURS...THEN BACK TO NEAR
NORMAL FOR THE END OF THE WEEK. 35
&&

.AVIATION...
WARM FRONT APPEARED TO EXTEND FROM WEST CENTRAL LA TO JUST NORTH OF
KBTR TO JUST INLAND ON THE MS COAST. NORTH OF THE WARM FRONT...LOW
STRATUS AND/OR FOG CONTINUED TO AFFECT KMCB AS OF 21Z. FRONTAL
BOUNDARY SHOULD CONTINUE TO LIFT NORTH ACROSS SOUTH MS...HOWEVER...
LOW STRATUS AND LIGHT FOG IS LIKELY TO CONTINUE AROUND KMCB. LOSS OF
DAYTIME HEATING AND WARM MOIST AIR MOVING OVER COOL WATER MAY CAUSE
FOG AND LOW STRATUS TO FORM ALONG THE COAST AND OVER LAKE
PONTCHARTRAIN WHICH WILL IMPACT THE TERMINALS AT KHUM...KMSY...
KNEW...KASD...KGPT...AND KPQL MAINLY LATE TONIGHT. SHOWERS AND
THUNDERSTORMS HAVE BEEN LIFTING NORTH WITH THE WARM FRONT...SO THE
MAIN SHOWER AND THUNDERSTORM THREAT WILL BE LATE TONIGHT INTO FRIDAY
MORNING AS THE COLD FRONT APPROACHES. 22

&&

.MARINE...
SOUTHERLY WINDS NEAR 15 KNOTS MAY INCREASE TO 15 TO 20 KNOTS OVER
THE COASTAL WATERS AS THE SURFACE LOW MOVES INTO THE LOWER MS
VALLEY. SHOWERS AND THUNDERSTORMS HAD MOVED WELL INLAND THIS
AFTERNOON...BUT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...SOME
POSSIBLY SEVERE...IS EXPECTED TO IMPACT THE MARINE AREA LATE TONIGHT
INTO FRIDAY MORNING. THE COLD FRONT WILL MOVE THROUGH LATE FRIDAY
INTO FRIDAY NIGHT. NORTHERLY WINDS BEHIND THE FRONT ARE ONLY
EXPECTED TO TOP OUT AROUND 15 KNOTS FOR A FEW HOURS ACROSS THE
COASTAL WATERS SATURDAY MORNING. OTHERWISE...WINDS WILL BE GENERALLY
10 KNOTS OR LESS THIS WEEKEND. 22

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  75  50  65 /  70  40  10  10
BTR  64  76  53  70 /  70  30  10  10
MSY  65  76  55  68 /  70  50  20  10
GPT  62  75  54  68 /  70  50  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 21, 3:57 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 PM CST THU FEB 21 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-222200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
357 PM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE BATON ROUGE AREA UNTIL 9 PM
CST.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
LOUISIANA...SOUTHERN MISSISSIPPI AND THE ADJACENT COASTAL WATERS
OVERNIGHT. LOW PRESSURE WILL BE MOVING NORTHEAST ACROSS TEXAS AND
NORTHERN LOUISIANA OVERNIGHT...AND WILL BRING AN AREA OF
THUNDERSTORMS ACROSS THE AREA. DAMAGING WINDS...PENNY SIZE
HAIL...FREQUENT LIGHTNING AND ISOLATED TORNADOES WILL BE POSSIBLE.
VERY HEAVY RAINFALL WILL BE POSSIBLE WITH 1 TO 3 INCHES OF RAIN
POSSIBLE...WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY FRIDAY
MORNING AS TONIGHTS THUNDERSTORMS MOVE OUT OF THE AREA.

ANOTHER FRONT WILL MOVE THROUGH THE AREA ON TUESDAY. SOME
THUNDERSTORMS ASSOCIATED WITH THIS FRONT COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND PUBLIC SAFETY OFFICIALS ARE ALREADY
ACTIVE IN THE BATON ROUGE AREA...AND MAY NEED TO BE ACTIVATED
ELSEWHERE OVERNIGHT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:23 PM CSTRiver Flood WarningLIXSt. Mary157 days
Feb 21, 1:55 AM CSTSpecial Marine WarningLIX65 min
Feb 21, 2:53 AM CSTSpecial Marine WarningLIX97 min
Feb 21, 4:18 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne42 min
Feb 21, 4:25 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne35 min
Feb 21, 4:27 AM CSTSpecial Marine WarningLIX93 min
Feb 21, 4:51 AM CSTSevere Thunderstorm WarningLIXJefferson24 min
Feb 21, 6:32 AM CSTSpecial Marine WarningLIX88 min
Feb 21, 7:15 AM CSTSpecial Marine WarningLIX90 min
Feb 21, 8:44 AM CSTSpecial Marine WarningLIX61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.